Alert archive / Nebraska / Tornado Warnings in 2024

Tornado Warning 5, NWS Hastings, NE

April 16, 2024Nuckolls County, Nebraska

NWS Hastings, NE issued this tornado warning at Apr 16, 2024, 2:56 AM CDT for Nuckolls County, Nebraska. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2024, 2:56 AM CDT (07:56 UTC)
Expired
Apr 16, 2024, 3:18 AM CDT
In force
22 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Nuckolls County, NE

The radar

The Grand Island radar (KUEX), 48 km from the middle of the area, began a volume at 07:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 2:14 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2024-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 860 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2024-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
860 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1961 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted.

276 
WFUS53 KGID 160756
TORGID
NEC129-160830-
/O.NEW.KGID.TO.W.0005.240416T0756Z-240416T0830Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
256 AM CDT Tue Apr 16 2024

The National Weather Service in Hastings has issued a

* Tornado Warning for...
  Eastern Nuckolls County in south central Nebraska...

* Until 330 AM CDT.

* At 255 AM CDT, a severe thunderstorm capable of producing a tornado
  was located over Nora, or 30 miles northwest of Belleville, moving
  northeast at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Nelson, Oak, and Nora around 300 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4002 9789 4000 9791 4000 9808 4008 9812
      4035 9799 4035 9782 4014 9782
TIME...MOT...LOC 0755Z 204DEG 44KT 4015 9802 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Wesely
2 follow-up statements
241 
WWUS53 KGID 160805
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
305 AM CDT Tue Apr 16 2024

NEC129-160830-
/O.CON.KGID.TO.W.0005.000000T0000Z-240416T0830Z/
Nuckolls NE-
305 AM CDT Tue Apr 16 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 330 AM CDT FOR EASTERN
NUCKOLLS COUNTY...

At 305 AM CDT, a severe thunderstorm capable of producing a tornado
was located over Oak, or 32 miles southeast of Hastings, moving
northeast at 50 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
eastern Nuckolls County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4002 9789 4000 9793 4016 9797 4022 9805
      4035 9799 4035 9782 4014 9782
TIME...MOT...LOC 0805Z 204DEG 42KT 4025 9796 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Wesely
524 
WWUS53 KGID 160818
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
318 AM CDT Tue Apr 16 2024

NEC129-160828-
/O.CAN.KGID.TO.W.0005.000000T0000Z-240416T0830Z/
Nuckolls NE-
318 AM CDT Tue Apr 16 2024

...THE TORNADO WARNING FOR EASTERN NUCKOLLS COUNTY IS CANCELLED...

The tornado threat has diminished and the Tornado Warning has been 
cancelled. However, damaging winds remain likely and a Severe 
Thunderstorm Warning remains in effect for the area.

A Tornado Watch remains in effect until 800 AM CDT for south central
Nebraska.


&&

LAT...LON 4002 9789 4000 9793 4016 9797 4022 9805
      4035 9799 4035 9782 4014 9782
TIME...MOT...LOC 0816Z 204DEG 44KT 4040 9787 

$$

Wesely

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Apr 16, 12:36 AM CDT, 2 hours 20 minutes earlier. Its key messages:

  • Thunderstorms develop and move through the area tonight. A few storms are possible as early as 6pm, but the main timeframe is expected to be 10pm to 4am.
  • Tornadoes, very large hail, and damaging winds are all possible. And this threat continues well into the overnight.
  • Additional rain and thunderstorms are expected Tuesday, especially across Nebraska, but the main severe risk will shift east of us.
  • Turning cooler through the week and into the weekend, with off and on precipitation chances.
Area forecast discussion, Apr 16, 12:36 AM CDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1236 AM CDT Tue Apr 16 2024

.KEY MESSAGES...

- Thunderstorms develop and move through the area tonight. A few
  storms are possible as early as 6pm, but the main timeframe is
  expected to be 10pm to 4am.

- Tornadoes, very large hail, and damaging winds are all
  possible. And this threat continues well into the overnight.

- Additional rain and thunderstorms are expected Tuesday,
  especially across Nebraska, but the main severe risk will
  shift east of us.

- Turning cooler through the week and into the weekend, with off
  and on precipitation chances.

&&

.UPDATE...
Issued at 909 PM CDT Mon Apr 15 2024

- Various notes regarding the overnight severe weather threat:

1) A legitimate severe storm threat with all hazards possible
(large hail, damaging winds, a few tornadoes) most definitely
STILL EXISTS for the vast majority of our coverage area (CWA)
overnight, and recently issued Tornado Watch 113 is currently
valid until 3 AM for all of our KS counties along with our NE
counties along/south of I-80 and along/west of Highway 281.
Further overnight expansion of this Watch (or perhaps a new
Watch) is quite possible.

2) Potential development several hours ago (that prompted the
since cancelled/replaced Severe T-storm Watch for 4 of our
west-northwestern most counties) ended up tracking well-
northwest of our CWA, with capping keeping any other convection
at bay locally.

3) This always was expected to be a MAINLY OVERNIGHT (aka late)
"main show" for our CWA, which is actually a bit unusual for so
early in the convective season. Above all else, folks need to
remain unusually vigilant and have a way to receive Warnings at
a time of night that may be more common in June than April.

4) Going into some basics of the meteorology/expectations:
- The recently-developed showers/weak thunderstorms in our
  southeast counties are not of significant concern for a severe
  threat (they are elevated), but will be watched closely.

- As the large-scale Pacific cold front intercepts the well-
  defined dryline in western KS/NE and large-scale ascent
  increases ahead of the vigorous closed upper low shifting
  across central CO, rapid/intense storm development is likely
  mainly 10 PM-Midnight within or just south of our far western
  and southwestern CWA (particularly near/west of Hwy 183).

- Initial storms could quickly become supercells, and at least
  briefly maintain some isolation (this would be the peak time
  of large hail threat). However, especially by around/after 1
  AM, storm mode will likely become quite "messy", with clusters
  or line segments racing north-northeast across the majority of
  our CWA (but with the most intense activity probably favoring
  the southern and eastern halves of it).

- As things trend "messier" in storm mode, the large hail threat
  would likely decrease, but as long as storms remain surface-
  based, a damaging wind and QLCS tornado threat (meaning
  tornadoes embedded within kinks in the line or along any
  breaks in a line) would remain a threat, especially given
  strong low level (0-1km) shear ramping up to 30-40KT.

- Latest hi-res models (including HRRR) suggest our severe storm
  threat should vacate our eastern CWA by the 5-7 AM time frame
  (again unusually late at night/early in the morning for our
  area!).

- Briefly touching on TUESDAY DAYTIME (after 7 AM):
Although the MAIN severe weather threat should clearly be to our
east, there will likely be enough residual instability under the
heart of the closed upper low as it tracks directly overhead to
prompt a few strong to MAYBE marginally-severe storms with
mainly a hail threat (up to around 1" size), especially early-
mid afternoon. This, however, is not a "sure thing" as we are
overall-far more concerned with the upcoming overnight.

&&

.DISCUSSION...
Issued at 330 PM CDT Mon Apr 15 2024

Returning moisture and diurnal heating ahead of an upper low has
pushed MLCAPE values as high as 3000J/kg in southwestern
portions of the area. Latest satellite shows cumulus development
stretching from near North Platte down to near Beloit.
This cumulus doesn't seem to be developing quickly, and there
is still some uncertainty on when this will develop. The HRRR
keeps our entire area convection-free until almost midnight, but
the NAMnest shows convective development within the next 1-2
hours.

Regardless, the expectation is that this first round of
thunderstorms (wherever they develop) will be primarily a hail
threat with steep midlevel lapse rates and relatively limited
low-level shear.

Around sunset, increasing low level shear and helicity will lead
to increasing tornado threat, and better forcing arriving from
the west should allow for additional thunderstorms to develop
overhead or just to our southwest late this evening (after
10pm). This activity will then move through the area into the
late overnight, with continued threats for damaging hail, wind
and tornadoes. The tornado threat will likely be greatest along
the southern extent of the cluster/line.

Storms push to our east Tuesday morning, but additional showers
and thunderstorms are expected to develop as the upper low moves
through the area. Instability will be much more limited on
Tuesday, so severe weather is unlikely.

Winds will turn to the northwest behind the low Tuesday evening
into the overnight, and gusts of 40-50 MPH are expected.

Another shortwave will bring us another chance for precipitation
Wednesday night into Thursday morning (along with a shot of
cooler air). This should be primarily rain (and some weak
thunderstorms), but a mix of rain/snow is possible Thursday
morning as surface temperatures fall into the 30s.

A upper low over Manitoba will keep us in a cooler pattern
into next weekend, with spotty precipitation chances each day.
Subfreezing temperatures appear likely Saturday night.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1232 AM CDT Tue Apr 16 2024

MVFR conditions are expected this evening and through the day
tomorrow. A storm system moving through the region will bring
chances for thunderstorms, a few of which could be strong to
severe before sunrise. Expect the possibility for some
reductions to visibility, gusty winds, and sudden windshifts due
to outflow in the vicinity of thunderstorms.

Heading into the late morning/early afternoon, there remains a
chance for some showers, with possibly an isolated rumble of
thunder in the vicinity of the terminals. Winds will transition
to the southwest in the late morning/early afternoon, shifting
to the west by 23Z. Winds of 15-25kts with gusts as high as
40kts will be possible during this time.  Showers/storms clear
out tomorrow afternoon/evening, with winds becoming
northwesterly.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

UPDATE...Pfannkuch
DISCUSSION...Mangels
AVIATION...Wekesser
Hazardous weather outlook, Apr 16, 2:50 AM CDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
250 AM CDT Tue Apr 16 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
171200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
250 AM CDT Tue Apr 16 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Thunderstorms are expected to continue moving north and east
across much of the remainder of the area into early Tuesday
morning.

Some of these storms will likely be severe, capable of
producing large hail to at least golf ball size, damaging wind
gusts of at least 60 MPH, and even a few tornadoes, with a strong
tornado not completely out of the question. A tornado threat
could exist not only with any more isolated storms, but perhaps
also along any kinks embedded within a line of storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Chances for thunderstorms continue during the day Tuesday and
even into Tuesday evening. A few of these storms could be strong
to marginally severe, mainly capable of producing hail up to
around quarter size, but the primary and more concerning threat
for severe storms will focus east of our area altogether.

Also Tuesday afternoon into Tuesday night, strong west-northwest
winds will gradually overspread the entire area, with gusts of at
least 40 to 50 MPH likely, and gusts perhaps to at least 55 MPH
possible especially in far western counties such as Dawson,
Gosper
and Furnas.

Wednesday night into early Thursday morning, there is a low
chance for weak thunderstorms in parts of the area.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of severe weather
and possible thunderstorm-related damage through the overnight
hours.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Apr 16, 2:16 AM CDT, 40 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Hastings NE
216 AM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 AM     Tornado          11 N Athol              39.92N 98.88W
04/16/2024                   Smith              KS   NWS Employee

            Corrects location of previous tornado report
            from 13 N Athol. Apparent tornado debris
            signature developed on KUEX radar at this
            location and time. The TDS ended at about
            0205 AM CDT in extreme southern Franklin
            County.

&&

Thies
Local storm report, Apr 16, 2:30 AM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
230 AM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 AM     Tstm Wnd Gst     1 SW Eddyville          41.00N 99.64W
04/16/2024  M63 MPH          Dawson             NE   Mesonet

&&
Local storm report, Apr 16, 2:33 AM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
233 AM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 AM     Tstm Wnd Gst     1 S Campbell            40.28N 98.73W
04/16/2024  M56 MPH          Franklin           NE   Mesonet

&&
Local storm report, Apr 16, 2:49 AM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
249 AM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     Tstm Wnd Gst     4 NNW Bostwick          40.10N 98.22W
04/16/2024  M63 MPH          Nuckolls           NE   Mesonet

&&
Local storm report, Apr 16, 2:50 AM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
250 AM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 AM     Tstm Wnd Gst     1 W Heartwell           40.57N 98.81W
04/16/2024  M65 MPH          Kearney            NE   Mesonet

&&
Local storm report, Apr 16, 2:52 AM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
252 AM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 AM     Tstm Wnd Gst     2 W Gibbon              40.75N 98.89W
04/16/2024  M58 MPH          Buffalo            NE   Mesonet

&&

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 12:15 AM CDTSpecial Weather StatementGIDHarlan30 min
Apr 16, 12:24 AM CDTSevere Thunderstorm WarningGIDFurnas, Harlan28 min
Apr 16, 12:30 AM CDTSpecial Weather StatementGIDFurnas30 min
Apr 16, 12:49 AM CDTSevere Thunderstorm WarningGIDFurnas, Gosper, Harlan, Phelps26 min
Apr 16, 1:14 AM CDTSevere Thunderstorm WarningGIDDawson, Gosper, Phelps31 min
Apr 16, 1:26 AM CDTSevere Thunderstorm WarningGIDFranklin, Harlan49 min
Apr 16, 1:44 AM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson31 min
Apr 16, 1:58 AM CDTSevere Thunderstorm WarningGIDFranklin, Harlan, Kearney, Phelps32 min
Apr 16, 2:02 AM CDTTornado Warning Tornado observedGIDFranklin, Webster28 min
Apr 16, 2:13 AM CDTSevere Thunderstorm WarningGIDAdams, Nuckolls, Webster32 min
Apr 16, 2:19 AM CDTTornado WarningGIDAdams, Franklin, Kearney, Webster26 min
Apr 16, 2:30 AM CDTSevere Thunderstorm WarningGIDAdams, Buffalo, Clay, Franklin, Hall, Hamilton and 5 more45 min
Apr 16, 2:36 AM CDTTornado WarningGIDAdams, Buffalo, Hall, Kearney24 min
Apr 16, 2:45 AM CDTTornado WarningGIDAdams, Clay, Nuckolls, Webster30 min
Apr 16, 3:10 AM CDTSevere Thunderstorm Warning Considerable damage threatGIDAdams, Buffalo, Clay, Fillmore, Hall, Hamilton and 7 more35 min
Apr 16, 3:39 AM CDTSevere Thunderstorm WarningGIDClay, Fillmore, Greeley, Hall, Hamilton, Howard and 6 more36 min
Apr 16, 4:15 AM CDTSevere Thunderstorm WarningGIDFillmore, Greeley, Hamilton, Merrick, Nance, Polk and 2 more30 min
Apr 16, 5:02 AM CDTSpecial Weather StatementGIDNuckolls28 min
Apr 16, 5:30 AM CDTSpecial Weather StatementGIDClay, Nuckolls30 min
Apr 16, 6:00 AM CDTSpecial Weather StatementGIDClay, Fillmore, Hamilton45 min
Apr 16, 6:44 AM CDTSpecial Weather StatementGIDFillmore, Thayer, York46 min
Apr 16, 7:07 AM CDTSevere Thunderstorm WarningGIDFillmore, Polk, York38 min
Apr 16, 7:33 AM CDTSevere Thunderstorm WarningGIDFillmore, Polk, York38 min
Apr 16, 7:48 AM CDTSevere Thunderstorm WarningGIDPolk27 min
Apr 16, 10:29 AM CDTSpecial Weather StatementGIDFranklin, Kearney46 min
Apr 16, 10:59 AM CDTSpecial Weather StatementGIDFranklin, Webster46 min
Apr 16, 11:40 AM CDTSpecial Weather StatementGIDAdams, Clay, Hall, Hamilton, Nuckolls, Webster50 min

Nearby

Tornado Warnings in Nebraska, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.